Originally Posted by seekfind
That's interesting that where you live doctors blame tick borne disease for everything. Where I live (MA) even though it's an endemic area, if you have a history of a tick bite they immediately discount the idea of contracting a disease from the bite. Who knows why?
I just learned recently that a friend of the family had bad side effects (not withdrawal) from a medication that truly mimicked Lyme (palsy, neuropathy, etc.). So you're on the ball (fortunately) to realize that neurotoxin buildup in the brain and peripheral neuropathy can be caused by many things, just one of which is the Lyme bacteria.
Where I live most traditional doctors believe the IDSA, Infectious Disease Society of America guidelines, which as you probably know, conflict with the ILADS (Lyme doctor) recommendations. So most doctors don't want to treat the lyme and other tick borne infections with more than a few weeks of antibiotics. One of the problems is that there are drugs that are commonly/loosely prescribed where the doctors don't educate themselves enough with the side-effects and adverse reactions. They don't recognize an adverse reaction if it hit them in the face. They either say nothing is wrong and it is all in your head, or they have the intelligence to say "I don't know". But, I kept seeking doctors trying to find an explanation for the symptoms I was having. The explanation that started popping up was lyme disease. Being so sick for so long, I thought I'd go the the best doctors I could find. They may know a lot about lyme, but they did not know enough about the drugs they were prescribing and the same and other drugs I'd taken before I went to them. They assumed I needed the benzodiazepines fentanyl, antidepressants, etc., because I was anxious, in pain and depressed. Seems logical. But the adverse reactions and symptoms of long-term use of these exact drugs are increased anxiety, pain, and depression! When I saw the other lyme doctors for a second opinion, it was the same story. I think people become very focused and get tunnel vision and miss the obvious. I saw a neurologist once, one of many, the head of the Neurology Department at a major east coast teaching hospital. At the time I was on 6400 mg a day of neurontin, opiates, muscle relaxers, sleeping pills, allergy medicine, topical steriods, antidepressants, and benzodiazepines. I all but flunked a neuropsych test. I tested with the cognitive skills of a dumb frog. He had no explanation as to the cause of my 'brain damage'. He just said 'sometimes these things happen and we don't know why'. I look back on this and it is so obvious, but at the time I totally trusted his opinion and analytical skills. Another problem I see is that doctors don't want to say anything negative about other doctors. I feel like this neurologist was negligent in not saying anything about the fact that the medications could be causing ALL of my symptoms. He should at least know a lot about the neurontin (gabapentin). That much neurontin alone is enough to turn anyone into a blithering idiot. It is much higer than the FDA recommended maximum dosage. So later on when I turned to the lyme specialists, they started saying lyme disease causes all those symptoms and I eventually believed them. They were the only one's with any answers, at the time, and I had seen a lot of doctors. It is like the garbage in, garbage out analogy. So I spent years and my entire life savings on treating the lyme, meanwhile becoming more and more tolerant of the drugs, creating more symptoms. This explains why I kept getting worse in spite of all the antibiotics. Many of the symptoms of protracted withdrawal seem so obvious when you know what is going on - the muscle cramping, light sensitivity, etc. I had no idea that tongue cramping, burning, insomnia, panic attacks, agorophobia, and other unusual symptoms could be caused by taking anti-anxiety medications. Even when I did occasionally question the medications, I was repeatedly told that those side effects are very rare, or you are taking such a small dose, or with your weight you need more medication. I could write a book....